Aspirin With DOAC Use May Increase Risk of Adverse Events
Patients with atrial fibrillation (AF) or venous thromboembolic disease (VTE) that are being treated with a direct oral anticoagulant (DOAC) in combination with acetylsalicylic acid (ASA or aspirin) may have an increased risk of bleeding and hospitalization, according to the results of a recent study. Notably, one-third of patients being treated with this combination did not have a clear indication for ASA.
To examine how aspirin impacts adverse outcomes in this patient population, the researchers conducted a registry-based cohort study. A total of 3280 patients were included that were categorized into 2 propensity score-matched cohorts of 1047 patients each.
All participants were undergoing treatment with a DOAC for AF or VTE at 1 of 4 anticoagulation clinics in Michigan from January 2015 to December 2019. Participants were excluded if they had recent myocardial infarction or history of heart valve replacement, with at least 3 months of follow-up.
The results indicated that 33.8% (n = 1107) of patients without a clear indication for aspirin were being treated with DOACs and aspirin. Patients undergoing combination therapy were more often hospitalized than those being treated with DOAC monotherapy (9.1 vs 6.5 admissions per 100 patient years). Patients taking DOAC and aspirin had more bleeding events (26.0 bleeds vs 31.6 bleeds per 100 patient years), and significantly higher rates of nonmajor bleeding (26.1 bleeds vs 21.7 bleeds per 100 patient years) when compared to those taking DOAC only.
However, major bleeding rates and thrombotic event rates were similar between the 2 groups (2.5 events vs 2.3 events per 100 patient years).
“Nearly one-third of patients with AF and/or VTE who were being treated with a DOAC received ASA without a clear indication. Compared with DOAC monotherapy, concurrent DOAC and ASA use was associated with increased bleeding and hospitalizations but similar observed thrombosis rate. Future research should identify and deprescribe ASA for patients when the risk exceeds the anticipated benefit,” the researchers concluded.
Schaefer JK, Errickson J, Li Y, et al. Adverse events associated with the addition of aspirin to direct oral anticoagulant therapy without a clear indication. JAMA Intern Med. Published online April 19, 2021. https://jamanetwork.com/journals/jamainternalmedicine/article-abstract/2778963